Pennsylvania, 2011Flooding and Heavy Snow in Pennsylvania, March 10 to 12, 2011
March 10 to 12, 2011 · NWS PBZ · 10 events in 9 counties and zones
A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning. Periods of moderate to heavy rain continued through the passage of the upper level trough late Thursday. With much of the region already saturated from previous rainfall over the past 2 weeks many streams and creeks were already elevated. The additional 1 to 2 inches of rainfall resulted in my streams and creeks gong out of their banks throughout east central Ohio, western Pennsylvania and northern West Virginia. As the low progressed to the east rain changed back to snow bringing 4 to 5 inches of heavy wet snow to east central Ohio and northwestern Pennsylvania, mainly north of I-70. Higher amounts of 6 to 8 inches fell in in Columbiana, Mercer, Lawrence and Venango counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 10, 1:01 PM EST, 59 minutes earlier.
Area forecast discussion, Mar 10, 1:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EST THU MAR 10 2011
.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE UPPER OHIO VALLEY WILL BRING
PERIODS OF RAIN THROUGH EVENING. COLDER TEMPERATURES WILL CHANGE
THE RAIN TO SNOW FOR TONIGHT AND FRIDAY, WITH HEAVY SNOW AMOUNTS
POSSIBLE.
&&
.NEAR TERM /THROUGH TONIGHT/...
BLEND OF RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOW THE FRONTAL
BAND OF HEAVIER RAIN MOVING EASTWARD THROUGH THE UPPER OHIO VALLEY
THIS AFTERNOON. THE ADDED RAIN OF 0.5 INCHES MAY BE ENOUGH TO
CAUSE SMALL STREAMS TO FLOOD, HENCE WILL MAINTAIN THE FLOOD WATCH
TIL 6 PM, AREAL FLOOD WARNINGS ALREADY IN EFFECT ACROSS EASTERN
OHIO.
HAVE MAINTAINED WINTER STORM WATCH AS MORE THAN 6 INCHES OF
SNOWFALL POSSIBLE ACROSS THE UPPER OHIO VALLEY LATE TONIGHT AND
DAYTIME FRIDAY. SEVERAL 12Z MODELS /NAM/SREF/GFS/ CONTINUE TO
SUPPORT THIS IDEA. WILL CONFER WITH HPC WWD BEFORE FINALIZING SNOW
AMOUNTS FOR SPECIFIC AREA AND DECIDING ON WHERE WINTER STORM
WARNINGS VERSUS WINTER WEATHER ADVISORIES NEED TO BE ISSUED FOR
LATE TONIGHT AND DAYTIME FRIDAY.
MUCH UNCERTAINTY WITH THE FORECAST OF TIMING THE ONSET OF SNOWFALL
AND THE AMOUNTS, DUE TO NEED FOR DYNAMIC COOLING IN THE ZONE OF
STRONG LIFT TO CHILL DOWN TEMPERATURES QUICKLY TO TURN RAIN TO
ACCUMULATING SNOW. HOWEVER RECENT MODEL FORECASTED TEMPERATURES
HAVE BEEN TRENDING COLDER.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS THE INTENSIFYING LOW PRESSURE SYSTEM MOVES FARTHER AWAY TO THE
NORTHEAST, THE SNOWFALL-CAUSING DEFORMATION PROCESSES WILL EXIT
THE UPPER OHIO VALLEY FRIDAY NIGHT ENDING THE STEADY SNOW.
TEMPERATURES WILL BE BELOW NORMAL.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
THERE ARE SOME MODEL DIFFERENCES IN THE STRENGTH AND LOCATION OF
THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PROGGED TO MOVE
OVER THE GREAT LAKES SATURDAY AND SATURDAY NIGHT.
NUMEROUS RUNS OF THE ECMWF KEEP THIS SYSTEM FURTHER NORTH,
MAINTAINING THE BEST CHANCE FOR PRECIPITATION FURTHER NORTH. THE
GFS IN CONTRAST, DIGS THE UPPER LEVEL TROUGH FURTHER SOUTH, WHICH
WOULD BRING PRECIPITATION TO MOST OF OUR COUNTIES. HAVE OPTED TO
KEEP ONLY CHANCE POPS IN THE FORECAST AT THIS TIME WITH THE
UNCERTAINTY IN THE MODELS. WITH A NORTHWESTERLY FLOW AND COLD
ADVECTION HAVE KEPT THE POPS IN THE PERIOD THROUGH LATE SUNDAY
NIGHT, MAINLY NORTH OF I-80 AND ALONG THE RIDGES WITH ANY UPSLOPE
SHOWERS.
ON MONDAY, A RIDGE OF HIGH PRESSURE WILL BEGIN TO BRIEFLY BUILD IN
OVER THE REGION BEFORE THE NEXT SYSTEM PROGRESSES TOWARDS THE
REGION.
BOTH THE 00Z GFS/ECMWF AND THE 00Z GEFS HINT TO A LOW PRESSURE
SYSTEM MOVING SOUTH OF THE CWA ON MONDAY NIGHT BUT SLIGHT LOCATION
DIFFERENCES ARE APPARENT. GENERALLY EXPECT MOST OF THE
PRECIPITATION TO BE SOUTH OF THE REGION, AND LIGHT IN INTENSITY.
WITH CONTINUED LOW MODEL CONFIDENCE INTO WEDNESDAY AND THURSDAY,
HAVE OPTED TO REMAIN CLOSE TO HPC GUIDANCE.
TEMPERATURES THROUGH THE LONG TERM PERIOD WILL BE NEAR NORMAL.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
RAIN WILL CONTINUE TO MOVE ACROSS THE TERMINALS THIS EVENING AS
LOW PRESSURE LIFTS NORTHWARD INTO PENNSYLVANIA. VISIBILITIES WILL
REDUCED AT TIMES TO IFR IN HEAVIER PERIODS OF RAIN. IFR CEILINGS
WILL PREVAIL AT KFKL/KDUJ FOR THE MAJORITY OF THE TAF PERIOD WITH
CEILINGS LOWERING TO NEAR IFR ELSEWHERE. A FRONTAL BOUNDARY WILL
SLOWLY SHIFT EASTWARD ACROSS THE TERMINALS THIS EVENING WITH WINDS
SHIFTING FROM SOUTHEASTERLY TO NORTHWESTERLY AND GUSTING TO 20KTS
AT TIMES.
AS THE FRONTAL BOUNDARY PULLS EASTWARD OVERNIGHT...RAIN WILL TURN
TO SNOW WITH A BAND OF HEAVIER SNOW FORECAST TO DEVELOP IN
EASTERN OHIO AROUND 06Z. THE BAND WILL SLOWLY SHIFT EASTWARD INTO
WESTERN PA WITH TEMPO GROUPS FORECAST WITH LIFR RESTRICTIONS IN
THE HEAVIEST SNOW THROUGH THE MID-MORNING HOURS.
AS THE LOW PRESSURE SYSTEM EXITS NORTHEAST OF THE AREA ON
FRIDAY...SNOW WILL BECOME LIGHTER WITH RESTRICTIONS MOSTLY
IMPROVING TO MVFR BY THE AFTERNOON HOURS. LINGERING SNOW SHOWERS
ON FRIDAY NIGHT WILL DIMINISH BY SATURDAY MORNING.
CONDITIONS WILL IMPROVE TO VFR FOR A PERIOD ON SATURDAY. AN UPPER
LEVEL DISTURBANCE WILL CROSS THE AREA LATE ON SATURDAY WITH RAIN
AND SNOW WITH AN ADDITIONAL PERIOD OF RESTRICTIONS POSSIBLE. VFR
CONDITIONS WILL RETURN SUNDAY INTO MONDAY AS A HIGH PASSES NORTH
OF THE AREA.
&&
.HYDROLOGY...
ALTHOUGH WEDNESDAY EVENING RAINFALL WAS PATCHY AND RELATIVELY LIGHT,
IT APPEARS THAT ANOTHER 1.0 TO 1.5 INCHES OF RAIN, OR LIQUID
EQUIVALENT PRECIPITATION IS POSSIBLE DURING THE NEXT 48 HOURS AS
PER OHRFC GUIDANCE.
AS LOCAL STREAMS ARE RUNNING HIGH, THE POTENTIAL FOR AREAL
FLOODING CONTINUES THROUGH THIS EVENING. THE RUNOFF WILL REACH
THE MAJOR RIVERS WITH CRESTS FORECAST ON FRIDAY AND SATURDAY.
RIVER FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR VARIOUS POINTS
ALONG THE TUSCARAWAS, MUSKINGUM, OHIO, AS WELL AS THE MONONGAHELA
AND ITS TRIBUTARIES. FORECASTS SHOULD BE MONITORED VIA THE
INTERNET HYDROLOGY PAGE.
ADDITIONALLY, WITH SO MUCH RECENT RAINFALL ACROSS THE REGION,
MANY RESERVOIRS IN EASTERN OHIO ARE TRYING TO HOLD WATER. THE
RECENT RAINFALL HAS CAUSED SOME BACKWATER FLOODING RESULTING IN ROAD
CLOSINGS AND RESIDENTIAL RELOCATIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR MDZ001.
WINTER STORM WATCH FROM 9 PM EST THIS EVENING THROUGH FRIDAY
EVENING FOR MDZ001.
OH...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR OHZ039>041-048>050-
057>059-068-069.
WINTER STORM WATCH FROM 9 PM EST THIS EVENING THROUGH FRIDAY
EVENING FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR PAZ007>009-013>016-
020>023-029-031-073>076.
WINTER STORM WATCH FROM 9 PM EST THIS EVENING THROUGH FRIDAY
EVENING FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR WVZ001>004-012-
021>023-041.
WINTER STORM WATCH FROM 9 PM EST THIS EVENING THROUGH FRIDAY
EVENING FOR WVZ001>004-012-021>023-041.
&&Hazardous weather outlook, Mar 10, 12:07 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 PM EST THU MAR 10 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-111715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1207 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM 9 PM EST THIS EVENING THROUGH
FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Washington
- When
- March 10, 2:00 PM EST to March 11, 10:00 AM EST
- Where
- Washington County, 0.6 mi N of Wolfdale to 0.7 mi ESE of Wolfdale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.189, -80.270
The Washington county emergency manager reported a water rescue on Catfish Creek.
Flood, Lawrence
- When
- March 10, 6:12 PM EST to March 11, 7:00 PM EST
- Where
- Lawrence County, 1.62 mi NE of New Castle to 0.28 mi ENE of Elliotts Mills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.018, -80.329
Lawrence county official and emergency manager reports of numerous road closures throughout county due to flooding. A trained spotter reports that Neshannock and Slippery Rock creeks are flooding homes in New Castle and Harlansburg.
Flood, Allegheny
- When
- March 10, 8:50 PM EST to March 11, 9:50 PM EST
- Where
- Allegheny County, 0.15 mi WNW of Curtisville to 0.41 mi SE of Bauerstown
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.631, -79.832
Emergency Manager reports of flooding along Little Deer Creek Valley Road and a hillside-mudslide coming down on Hoffman Road in Reserve Township.
Flood, Beaver
- When
- March 10, 9:43 PM EST to March 11, 9:50 PM EST
- Where
- Beaver County, 0.69 mi S of Darlington to 0.85 mi WSW of Darlington
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 40.810, -80.420
County official reports of a few roads closed due to flooding in Hopewell and Darlington townships.
Heavy Snow, Mercer
- When
- March 10, 10:00 PM EST to March 11, 7:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Public
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Heavy Snow, Lawrence
- When
- March 10, 10:00 PM EST to March 11, 3:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
Heavy Snow, Venango
- When
- March 10, 10:00 PM EST to March 11, 7:00 PM EST
- Where
- Venango forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Flood, Butler
- When
- March 11, 5:25 AM EST to March 12, 5:25 AM EST
- Where
- Butler County, 0.87 mi SW of Zelienople to 0.52 mi W of Harmony
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 40.790, -80.140
Mesonet indicated that the Connoquenessing Creek has reached 11.2 feet. Flood stage is 11.0 feet.
Flood, Armstrong
- When
- March 11, 6:13 AM EST to 9:00 AM EST
- Where
- Armstrong County, 0.87 mi SE of Clinton to 0.43 mi SSW of Clinton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -79.590
Emergency manager reports that River Road in South Buffalo Township is flooded.
Flood, Clarion
- When
- March 11, 8:56 AM EST to 9:30 AM EST
- Where
- Clarion County, 2.16 mi SE of Scotch Hill to 0.95 mi E of Scotch Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.311, -79.247
Fire rescue reports that River Rd is flooded near Cooks Forest State Park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289176, 289181, 289282, 289283, 289299, 289462, 289463, 289284, 289285, 289289.